Women using combined oral contraceptives (COCs) report hormone withdrawal-associated symptoms (HWaS), including bloating, headaches and pelvic pain, which might be due to withdrawal of exogenous hormones and fluctuations in endogenous estrogen during the hormone-free interval (HFI). The prevalence of HWaS is not yet well studied, but these symptoms may lead to reduced user satisfaction and quality of life, and sub-optimal adherence to, and discontinuation of, COCs. HWaS are often confused with treatment-related adverse events because the timing of symptom occurrence is seldom considered. Publications on HWaS are lacking, with few guidelines and no clear consensus on the best treatment option(s). Reported treatments include continuous or extended hormonal COC regimens, which extend the time of the active hormone. Although extended-cycle regimens can cause unpredictable bleeding patterns, user satisfaction is high, with several studies reporting improvement in HWaS. Shortening the HFI is also a well-tolerated and effective method of reducing HWaS, and confers a more predictable bleeding pattern than extending the active hormone period. This may improve acceptance and long-term use of COCs. Future prospects include estradiol-based contraceptive combinations with a shortened HFI and more stable estradiol levels throughout the menstrual cycle.